Kansas, 2013Flood and Hail in Kansas, June 8, 2013
June 8, 2013 · NWS ICT · 4 events in 1 county or zone
A squall line of thunderstorms moved across Central Kansas on June 8th, 2013. This rapid moving line of storms produced 60-70 mph wind damage in the town of Russell, Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- $100
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line of thunderstorms moved across Central Kansas on June 8th, 2013. This rapid moving line of storms produced 60-70 mph wind damage in the town of Russell, Kansas. The strong winds produced widespread wind damage across Russell, Kansas with some power lines knocked down and some power outages. Some street flooding was also reported across town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 2:13 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 8, 2:13 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT SAT JUN 8 2013
MAIN CONCERNS WILL BE STRONG/SEVERE STORMS THIS EVENING/TONIGHT.
THEN A WARMER TEMPS FOR THE WORK WEEK.
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 308 PM CDT SAT JUN 8 2013
THIS EVE-TONIGHT:
COLD FRONTAL BOUNDARY IS CURRENTLY LOCATED ACROSS NW KS AT THIS
TIME...LOCATED JUST WEST OF KHYS. EXPECT THIS FRONTAL BOUNDARY TO
CONTINUE TO PUSH INTO CEN KS THIS EVENING. AS THIS FRONT MOVES
IN...THE COMBINATION OF AN UNCAPPED ATMOSPHERE AND MODERATELY
UNSTABLE AIRMASS WILL LEAD TO SOME STRONG/SEVERE STORMS DEVELOPING
ALONG THE FRONT FROM NE TO SW. INITIALLY CONVECTION LOOKS TO BE
IN THE FORM OF MULTICELL CLUSTERS AND A FEW EMBEDDED
SUPERCELLS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT
CONSIDERING THE SHEAR PROFILES. BUT EVENTUALLY...THINK THAT THE
CONVECTION WILL CONGEAL INTO SOME SORT OF SOUTHEAST PROPAGATING
COMPLEX OF STORMS AS THE LATE EVENING AND OVERNIGHT PROGRESSES.
BULK SHEAR/MUCAPE VALUES SUGGEST THAT LEADING EDGE OF THIS COMPLEX
COULD HAVE SOME STRONG TO SEVERE WINDS AS IT PROGRESSES INTO SRN
KS/SERN KS LATE TONIGHT. NOT EXPECTING LOTS OF HEAVY RAINFALL WITH
THIS SYSTEM AS FORWARD PROPAGATION WILL KEEP QPF NUMBERS
DOWN...BUT CERTAINLY SOME AREAS MAY PICK UP A HALF AN INCH TO AN
INCH.
SUN-MON:
SOME QUESTION ON HOW FAR SOUTH THE RESIDENT COLD FRONT WILL PUSH
EARLY ON SUN...AS OUTFLOW/COLD POOL FROM TONIGHTS STORM COMPLEX WILL
DICTATE WHERE IT WILL END UP. LATEST NAM/WRF AND GFS MODEL SUGGESTS
THAT REMNANTS OF THE BOUNDARY WILL HANG UP OVER EXTREME SRN/SERN KS
FOR SUN AFTN WITH LOW LEVEL MOISTURE/INSTABILITY POOLING JUST SOUTH
OF THIS BOUNDARY. RATHER IMPRESSIVE BULK SHEAR OF 60 KTS WILL STILL
BE IN PLACE ACROSS SOUTHEAST KS....AS MLCAPE VALUES RISE TO AROUND
1600-1800 J/KG. SO THINK A SMALL SEVERE CHANCE WILL STILL EXIST
OVER SOUTHEAST KS FOR SUN AFTERNOON...BUT A NARROW WINDOW OF
OPPORTUNITY AS ANY CONVECTION THAT FORMS WILL MOVE QUICKLY
EAST.
EXPECT WARM ADVECTION TO INCREASE ACROSS SOUTH CEN KS FOR SUN
NIGHT...WITH 305-310K ISENTROPIC LIFT AND MOISTURE TRANSPORT
INCREASING IN THE 850-700H LAYER. THIS LIFT LOOKS STRONG ENOUGH FOR
A CHANCE OF AT LEAST SOME ISOLATED STORMS LATE SUN NIGHT INTO MON
MORNING...ESPECIALLY OVER SOUTH CEN KS. SO WILL GO WITH A LOW POP
FOR THIS CHANCE. NOT THINKING THIS WILL BE A WIDESPREAD CHANCE...BUT
SOME WIDELY SCATTERED STORMS LOOK POSSIBLE.
AFTER THIS EARLY MORNING MON CHANCE...THE WARM ADVECTION/WARM AIR
ALOFT WILL CONTINUE TO BUILD INTO THE AREA FOR MON AFTN. THIS WARM
ADVECTION AND THE UPPER LEVEL RIDGE BUILDING ACROSS THE SRN PLAINS
WILL LEAD TO SOME LOCATIONS FINALLY CLIMBING ABOVE 90 DEGREES FOR
MON.
KETCHAM
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 308 PM CDT SAT JUN 8 2013
TUE-SAT:
THE MAIN STORY FOR THE REST OF THE WORK WEEK WILL BE THE WARMER
TEMPS EXPECTED TO MOVE INTO THE AREA...AS MOST OF THE PLAINS MOVES
WELL UNDER THE UPPER LEVEL RIDGE. THIS WILL LEAD TO THE LEE SIDE
TROF REMAINING SITUATED OVER WRN KS...WITH SW BREEZY WARM DAYS FOR
MOST OF THE REGION. THIS WILL LEAD TO MOST PLACES CLIMBING INTO THE
LOWER 90S FOR TUE.
A WEAK FRONTAL BOUNDARY TRYS TO SNEAK INTO THE AREA ON WED
AFTN...BUT WARM TEMPS ALOFT WILL EFFECTIVELY CAP OFF ANY CONVECTIVE
CHANCES. THIS BOUNDARY AND WEAK WIND SHIFT WILL LEAD TO A MINOR COOL
DOWN FOR WED TO AROUND 90...BUT TEMPS AGAIN WILL WARM BACK INTO THE
MIDDLE 90S FOR END OF THE WEEK.
KETCHAM
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1258 PM CDT SAT JUN 8 2013
NUMEROUS (+)TSRA STILL SCHEDULED TO ARRIVE CNTRL KS THIS AFTERNOON
(KRSL ~20Z & KSLN ~21Z) AS COLD FRONT MOVES SE OVER THESE TERMINALS.
THE (+)TSRA MAY PRODUCE BOTH GOLFBALL-SIZED & 45-50KT GUSTS WITH THE
GREATEST POTENTIAL OCCURRING IN THESE AREAS 20Z-09/03Z WITH (+)TSRA
AFFECTING KHUT & KICT 09/00Z-09/06Z & KCNU ~09Z. ANTICIPATE VFR CIGS
BUT 3-5SM VSBYS ARE LIKELY IN (+)TSRA. ~ES
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 64 87 66 91 / 40 10 20 10
HUTCHINSON 63 86 65 92 / 50 10 20 10
NEWTON 62 86 63 90 / 50 10 20 10
ELDORADO 63 85 64 89 / 50 10 20 10
WINFIELD-KWLD 64 88 66 91 / 40 20 20 10
RUSSELL 58 87 62 94 / 50 10 10 10
GREAT BEND 59 87 62 94 / 50 10 20 10
SALINA 61 87 62 92 / 70 10 10 0
MCPHERSON 63 86 64 91 / 60 10 20 10
COFFEYVILLE 65 85 66 88 / 40 30 20 20
CHANUTE 64 85 65 88 / 60 40 20 20
IOLA 64 84 64 88 / 60 40 20 20
PARSONS-KPPF 64 84 65 88 / 50 40 20 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 2:38 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT SAT JUN 8 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-092045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
338 PM CDT SAT JUN 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SEVERE STORMS ARE EXPECTED ACROSS PORTIONS OF CENTRAL KANSAS
ALONG A WEAK COLD FRONT THIS EVENING. THESE STORMS WILL THEN TRACK
SOUTHEAST LATE THIS EVENING AND OVERNIGHT AND WILL AFFECT MUCH OF
THE AREA. THE STRONGER STORMS THIS EVENING WILL HAVE THE POTENTIAL
TO PRODUCE HALF DOLLAR SIZE HAIL AND WINDS TO 60 MPH. AS THE
STORMS PROGRESS SOUTHEAST TONIGHT...THE SEVERE CONCERN WILL
TRANSITION INTO A DAMAGING WIND THREAT WITH WIND GUSTS 70 MPH
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW STORMS MAY LINGER OVER SOUTHEAST KANSAS SUNDAY MORNING. IN
ADDITION...A COUPLE OF SEVERE STORMS MAY DEVELOP SUNDAY AFTERNOON
AND EARLY EVENING OVER SOUTHEAST KANSAS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN CONCERN.
A FEW STRONG STORMS WILL ALSO BE POSSIBLE LATE SUNDAY NIGHT AND
MONDAY MORNING ACROSS SOUTHERN KANSAS. PENNY SIZE HAIL WILL BE THE
MAIN CONCERN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KETCHAM
In the hours before
Special weather statement, Jun 8, 3:12 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT SAT JUN 8 2013
KSZ032-082145-
RUSSELL-
412 PM CDT SAT JUN 8 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF RUSSELL...AND MOVING EAST AT
45 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3914 9903 3914 9897 3912 9849 3881 9848
3881 9849 3870 9849 3869 9854 3871 9904
TIME...MOT...LOC 2112Z 287DEG 39KT 3897 9882
PEARCEEvent by event
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Russell
- When
- June 8, 3:28 PM CST
- Where
- Russell County, 0.69 mi N of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.890, -98.850
Five to six inch tree limbs down on 5th street.
Hail, Russell
- When
- June 8, 3:39 PM CST
- Where
- Russell County, 2.99 mi NW of Milberger
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -98.960
Thunderstorm Wind, Russell
- When
- June 8, 3:43 PM CST to 3:52 PM CST
- Where
- Russell County, 0.69 mi N of Russell to 2.02 mi NW of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -98.850
Numerous trees were reported down across the city. A few power lines were also knocked down, which led to portions of town to be without power for a short time.
Flood, Russell
- When
- June 8, 3:52 PM CST
- Where
- Russell County, 1.9 mi NNW of Russell to 1.16 mi N of Russell
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 38.904, -98.866
A trained spotter reported widespread street flooding across town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 8 to 11, 20134 deaths · 7 injured · 5 events
- Lightning Strikes in Florida, June 8, 20131 death · 1 injured · $1,000 · 2 events
- Hail and Damaging Wind in Texas, June 8, 2013$40,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Mississippi, June 8 to 9, 2013$30,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Texas, June 8, 20131.75 in hail · 19 events
- Hail and Damaging Wind in Kansas, June 8, 2013$3,000 · 1.75 in hail · 17 events
- Damaging Winds in Oklahoma, June 8, 201358 kt wind · 7 events
- Hail in Oklahoma, June 8, 20131.75 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 20132 events
- Hail in Texas, June 8, 20130.75 in hail · 1 event
- Hail in Mississippi, June 8, 20131.75 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, June 8, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461805, 461807, 461810, 461821.